Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 98, NWS Charleston, WV

July 29, 2002Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 29, 2002, 8:26 PM EDT for Perry County, Ohio. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2002, 8:26 PM EDT (00:26 UTC)
Expired
Jul 29, 2002, 9:00 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 7:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS51 KRLX 300026
SVRRLX
OHC127-300100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTHEAST OHIO...

* UNTIL 900 PM EDT...

* AT 823 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTH OF THORNVILLE...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...NEW LEXINGTON.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 PM EDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON JUL 29 2002

300 PM EDT MON JUL 29 2002...THRU TUE NIGHT
FRONTAL BOUNDARY APPROACHING REGION TONIGHT WITH MAIN SUPPORT NORTH
AND SOUTH OF REGION.  QPF AMOUNTS AT THIS TIME DO NOT APPROACH FLASH
FLOOD GUIDANCE WHICH IS AROUND 3 INCHES/3 HR IN THE WEST AND 1.5
INCHES IN EASTERN MOUNTAINS. HOWEVER WITH HIGH PRECIPITABLE WATER
CANNOT RULE OUT LOCALIZED DOWNPOURS AND IF TRAINING TAKES PLACE
THERE COULD BE A THREAT.  FRONT CROSSES AREA TUE WITH A BIT DRIER
AIR MOVING IN TUE NIGHT.

XTENDED (WEDNESDAY THROUGH MONDAY)

EARLY PART OF EXTENDED LOOKS TO BE LESS HUMID AND DRY...BUT
CONTINUED HOT.  ALL MODELS IN GOOD AGREEMENT WITH DEEPER MOISTURE
PUSHING SOUTH WITH COLD FRONT EARLY WEDNESDAY AND BRINGING IN
SLIGHTLY LOWER DEWPOINTS UNDER HIGH PRESSURE.  TEMPS STILL SLIGHTLY
ABOVE NORMAL AROUND 90 AND SOME LOWER 90S BY THURS/FRI.

SOME DIFFERENCES IN TIMING OF NEXT FRONT TO APPROACH FRI/SAT.  ECMWF
BUILDS A STRONG UPPER HIGH OVER OHIO VALLEY BY SAT...WHICH WOULD
SLOW THE FRONT IF IT EVEN MAKES IT TO CWA.  WHILE MRF/00Z AVN PUSH
FRONT THROUGH LATE FRI/SAT AND STALL IT ACROSS CWA THROUGH WEEKEND.
THE 12Z AVN IS MUCH FASTER (12-24HR) WITH THIS FRONT PUSHING IT INTO
NORTHERN ZONES 06Z FRI.  AT THIS TIME WILL GO WITH SLOWER SOLUTION
OF BRINGING FRONT THROUGH FRI NGT/SAT AND STALLING...AND WAIT TO SEE
SOME CONSISTENCY IN FUTURE RUNS OF EARLIER TIMING.

HC

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / DB

1000AM EDT MON JUL 29 2002
MORNING UPDATE OUT SOON.  NO MAJOR CHANGES.

345 AM EDT MON JUL 29 2002

ANYBODY HAVE A BOTTLE OF FRESH AIR FOR SALE?  HIGH DEW POINTS
DOMINATE.

IT MAY BE THE DOG DAYS - BUT HERE ON THE GRAVEYARD SHIFT - HAD A LOT
TO FIGURE OUT FOR THE FCST TDY INTO TUESDAY EVENING AND TRANSLATE
THAT INTO OUR GRAPHICAL IMAGES.

AS IS TYPICAL DURING LATE JULY/ELY AUGUST - ANOTHER FRONT STRUGGLES
TO CLIMB OVR APLCNS ON TUE.

IMPRESSIVE MOISTURE AHEAD OF FEATURE.  CAN NOT REMEMBER LAST 20C 850
DEW POINT - THAT WAS AT LINCOLN IL AT 00Z MON.  THE WK SUPPORT
OCCURRING AT 07Z - SUPPPORTING LGT SHWRS NR EKN AT 07Z - SHOULD BE
EXITING BFR 12Z THIS MRNG.  WILL LEAVE THE 30 POP TDY - EXCEPT 40
PCT FOR PTNS OF SE OH FOR PSBL PREFRONTAL CNV BFR 00Z TUE.

WILL INCR POPS TO LKLY TNGT IN NRN ZONES FM SE OH TO CKB VCNTY...BUT
ACTIVITY MAY STILL WKN OVERNIGHT - AS IT SINKS E/S - DESPITE THE
MUGGY AIR.  SO LWR POPS TNGT TWD BKW.  DO NOT HAVE WK FROPA UNTIL
TUESDAY AFTN AT CRW.

WE R STILL MORE CONCERNED ABOUT TRAINING CELLS INTO OUR WET COUNTIES
OVERNIGHT TNGT...BUT THERE IS THE P0SSIBILITY OF SOME WIND GUSTS
THIS EVENING IN ERN OH ASSOCD WITH STORMS.  TO INCLUDE THESE
HAZARDS IN WX STORY.

WILL HAVE POP ON TUE JUST IN THE MRNG FOR THE MID OH VLY ARND PKB.
WITH T MNLY E AND S OF CRW-EKN ON TUE.  STAYED WITH OUR TUE MAX TEMPS
WHICH R BELOW GUIDANCE-FIGURING ON MORE CLDS.

LEFT LINGERING SHWR TUE EVENING IN SRN COUNTIES S OF CRW.  THEN DRY
EVERYWHERE ON WED. SO A BIT FASTER DRYING OUT THE COUNTIES FM N/S -
THAN WE HAD PREVIOUSLY.

NO BIG CHANGES IN MIDWEEK.  THEN THE STRENGTH OF THE NEXT FRONT
BECOMES QUESTIONABLE FOR FRI NIGHT INTO SAT.

.END / BATTY

********************************************************************
800 PM EDT SUN JUL 28 2002

...SUNDAY NIGHT UPDATE...
NO CHANGES. VORT MAX PER ALL MODELS TO SLOWLY DRIFT ACROSS AREA FROM
WEST TO EAST OVERNIGHT.  WITH ALL THE MOISTURE...AND A ONE TO TWO
DEGREE COLLAPSE IN 700 MB TEMPERATURES OVERNIGHT FOR MID LEVEL
COOLING...THIS MAY BE ENOUGH TO IGNITE SCATTERED CONVECTION ALMOST
ANYWHERE.

********************************************************************

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.